Iowa, 2022Hail and Lightning Strike in Iowa, May 8, 2022
May 8, 2022 · NWS DMX · 2 events in 2 counties and zones
Overnight thunderstorms across Nebraska moved into Iowa in the early morning hours of May 8th. The nocturnal storms we fueled in part by the low level jet, and continued to be sustained by steady moisture transport across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Overnight thunderstorms across Nebraska moved into Iowa in the early morning hours of May 8th. The nocturnal storms we fueled in part by the low level jet, and continued to be sustained by steady moisture transport across the area. As storms moved across the Des Moines metro, a lightning strike is believed to have started a fire which caused significant damage to several condos. By afternoon some strengthening occurred and while thunderstorms remained below severe limits, penny sized hail was reported with one storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 5:45 AM CST, 31 minutes earlier.
Area forecast discussion, May 8, 5:45 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 AM CDT Sun May 8 2022
...Updated for the 12z Aviation Discussion...
.DISCUSSION.../Today through Saturday/
Issued at 353 AM CDT Sun May 8 2022
Key Messages:
-Showers and storms today with cooler temperatures, locally heavy
rain possible.
-Severe threat late Monday afternoon/evening with scattered surface
based convection.
-Heat builds into the work week.
Robust southeast winds have persisted overnight ahead of convection
sliding through Nebraska. The convection remains mostly elevated
with strong LLJ supplying moisture to the storms. The axis of the
jet will veer over the next several hours into Iowa with moisture
transport increasing into the state. This should help maintain the
storms into Iowa this morning although remaining elevated with
little severe threat. The moisture axis remains pointed into the
state through much of today and this is likely to help maintain
convection into this afternoon across the northern half of Iowa. A
few of the CAM runs do indicate a heavier band of rainfall in the
north central this afternoon and with the GFS in the same spatial
area as well. WPC guidance has also added this area into the day 1
excessive outlook, therefore will need to maintain vigilance into
the afternoon for locally heavy rainfall. The extensive cloud cover
and precipitation today keeps temperatures nearly 10 degrees cooler
than Saturday, especially in the north where low ceilings will be
more extensive.
The next shortwave ejecting into the Plains tonight redirects
forcing to the north and west of Iowa with the bulk of convection in
the Dakotas and eventually Minnesota. A front associated with the
shortwave will pass into the state by Monday afternoon. Ahead of
this boundary, thermal ridging builds into the state with strong
south winds. Temperatures are likely to rise quickly on Monday into
the 80s and even some low 90s in the south. With dewpoints the 60s,
it will be very summer-like, especially given the relatively cool
temperatures recently. The strong winds approach advisory criteria
in the north and may need a headline for gusts of 45+ mph as well. A
extensive cap is in place across the area during the day but erodes
by later afternoon in the north ahead of the boundary. Models
continue to indicate some isold/sct development by late afternoon
with CAPE values of up to 3000 J/KG. There appears to be a narrow
window where there exists a threat for wind/hail and a tornado or
two. However, the convection likley become elevated by later in the
evening with the main threat becoming hail and some locally heavy
rainfall.
The front lingers across the state into Tuesday although most
soundings show and extensive cap in place which likely will inhibit
convection for most of the area. Temperatures are likely to be
wide ranging with cooler readings in the north with easterly
surface flow but much warmer south in the warm sector. The front
blows north on Wednesday as upper ridging builds into the Midwest.
Very warm and relatively humid conditions are then expected
Wednesday and Thursday before a boundary arrives toward Friday
with an increasing threat for storms on cooling temperatures.
&&
.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 645 AM CDT Sun May 8 2022
Scattered showers and thunderstorms are expected today with VFR to
MVFR ceilings. Visibilities will also be restricted in and around
thunderstorms. Winds remains from the southeast for the duration
of the forecast being gusty for much of the period. The threat for
precipitation diminishes tonight.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, May 8, 2:31 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 AM CDT Sun May 8 2022
IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
090845-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
331 AM CDT Sun May 8 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Thunderstorms will move into the area this morning and remain
periodic throughout the day and evening. The threat for severe
weather is low, but some storms may produce small hail and locally
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional thunderstorms are possible Monday evening through
Monday night, mainly across northern and eastern Iowa. A few of
these storms may become severe, with large hail and damaging winds
being the primary threats. Locally heavy rainfall would also be
possible. Chances for scattered thunderstorms remain for the
duration of the week.
Temperatures by the middle of next week may reach above 90 degrees
in some locations. Heat index values may approach the upper 90s at
times.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed at this time.
IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
082>086-093>097-090845-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-
Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-
Davis-
331 AM CDT Sun May 8 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Thunderstorms will move into the area this morning and remain
periodic throughout the day and evening. The threat for severe
weather is low, but some storms may produce small hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional thunderstorms are possible Monday evening through
Monday night, mainly across northern and eastern Iowa. A few of
these storms may become severe, with large hail and damaging winds
being the primary threats. Locally heavy rainfall would also be
possible. Chances for scattered thunderstorms remain for the
duration of the week.
Temperatures by the middle of next week may reach above 90 degrees
in some locations. Heat index values may approach the upper 90s at
times.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed at this time.
Jimenez
Lightning, Polk
- When
- May 8, 6:16 AM CST
- Where
- Polk County, 0.69 mi S of Des Moines
- Property damage
- $400,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.590, -93.620
At 201 Grand Avenue, three condos suffered major damage and a fourth had minor damage from a fire believed to have been started by lightning according to firefighters. Time estimated using lightning data.
Hail, Black Hawk
- When
- May 8, 2:10 PM CST
- Where
- Black Hawk County, 1.53 mi E of Castle Hill
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -92.370
Photo of a nickel next to a slightly smaller hail stone.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, May 8 to 9, 2022$32,000 · 1.75 in hail · 10 events
- High Wind in Colorado, May 8 to 10, 202275 kt wind · 18 events
- Dust Storm and High Wind in California, May 8, 2022$20,000 · 53 kt wind · 3 events
- High Wind in Utah, May 8, 202264 kt wind · 8 events
- High Wind in Colorado, May 8 to 9, 202279 kt wind · 8 events
- High Wind in Arizona, May 8, 202257 kt wind · 6 events
- Heavy Snow and High Wind in Nevada, May 8 to 10, 202264 kt wind · 5 events
- Dust Storm and High Wind in Nevada, May 8 to 9, 2022$5,000 · 65 kt wind · 5 events
- Tornado and Flash Flood in North Dakota, May 8 to 9, 2022EF0 · 5 events
- Heavy Snow in Idaho, May 8 to 9, 20224 events
- Heavy Snow and High Wind in California, May 8 to 10, 202291 kt wind · 4 events
- High Wind in Nevada, May 8, 202263 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027548, 1025400.